«
»

Top

Which medications can cause adverse effects on the muscles?

Published 2 Aug 2021 • By Maëva Gourdon

In general, muscle pain is not a medical emergency as such, but when the pain is too intense, it can become a real burden in a patient's life. It is important to get to the root cause of these pains.

Although they are rarely suspected, certain medications can have unintended effects on the muscles. They can cause cramps, muscle fatigue, or even tendonitis. The most important thing is to identify these drugs in order to correct them, or even to anticipate these pains. But be aware that not all therapeutic classes are involved. 

Which drugs should you be wary of in terms of muscle pain?

We explain it all in our article!

Which medications can cause adverse effects on the muscles?

Muscle pain can be classified into 3 categories according to its intensity

  • Mild: Sensation of stiffness with movement, moderate pain that subsides within a few days.
  • Moderate: Moderate pain, the muscle is more affected. Symptoms persist for 1 to 3 weeks.
  • Severe: The muscle is severely affected, with possible internal bleeding and significant inflammation that manifests itself as swelling and/or redness. This is a medical emergency.

Medicines that may require special attention

The classes most commonly implicated:

  • Quinolone antibiotics (such as Norfloxacin and other small names ending in -xacin): The risk of tendinitis or tendon rupture is well known with fluoroquinolones and especially in the elderly. It is therefore sometimes necessary to prescribe another class of antibiotics, particularly in athletes. When antibiotic therapy is stopped, the effects fade relatively quickly.
  • Certain drugs designed to control high cholesterol (such as statins: Atorvastatin®, Simvastatin®, etc.): This is the class most implicated, approximately 10% to 25% of patients will develop muscular effects, in connection with compliance with the medication. It is therefore very important to take your treatment correctly. The most common side effect is muscle cramps, but muscle weakness, pain or unexplained tenderness can also occur. It can be localized anywhere, but often occur in the arms or thighs. 
  • Diuretics used to treat high blood pressure (such as such as furosemide or hydrochlorothiazide): These medicines can cause cramps because they promote the elimination of calcium in the urine which is necessary for the proper functioning of the muscles. This remains a rare side effect. Some diuretics are also responsible for a decrease in potassium in the blood.
  • Antiarrhythmic drugs, used for heart conditions (such as amiodarone) can cause tremors or muscle weakness.
  • Glucocorticoids, which are used as anti-inflammatory, anti-allergic or immunosuppressive drugs, can cause muscle wasting or tendon rupture. The effect depends on the dose used and the duration of administration.
  • Benzodiazepines (class of psychoactive drugs used to treat conditions such as anxiety, insomnia, seizures, etc.): These drugs may be responsible for a decrease in muscle tone and thus cause muscle weakness.

Classes less commonly implicated:

  • Drugs that prevent and treat malaria, particularly chloroquine.
  • Certain cancer treatments (cyclophosphamide) may cause muscle atrophy.
  • Certain treatments for HIV/AIDS (zidovudine) may cause fatigue, muscle weakness or atrophy. However, this is a rare side effect. 

How can you relieve these muscle pains?

Firstly, it is important to confirm the cause of your pain with your physician.

A number of non-prescription treatment options are available to help you. This can be a local anti-inflammatory cream applied directly to the affected area, or oral anti-inflammatories such as ibuprofen or aspirin. But above all, it is essential to stay well hydrated throughout the day to oxygenate the muscle fibres.

If the pain becomes too intense or occurs at the start of treatment, it is important to consult your doctor. 


Was this article helpful to you? 
Let us know by giving it a "like" and sharing your thoughts with the community in the comments below! 
Take care!


20
avatar Maëva Gourdon

Author: Maëva Gourdon, Health Writer, Pharmacy Student

Maëva is a fifth year PharmD student at the University of Poitiers in France and is an intern on Carenity's data science team. She is next looking to pursue a master's degree in strategy and management.

One of... >> Learn more

10 comments


Silverlady
on 06/08/2021

Hello everyone, I’ve been on Statins for over20 years and do feel my muscles are weakening , does anyone else have this problem or is it because I’m getting older ?


Luckie1
on 07/08/2021

I find that baclofen not necessarily good for me as I think it weakens my muscles and actually makes me have bladder weakness so not taking it anymore . 


nineteen_gale
on 07/08/2021

@Silverlady‍ 

Yes, I have been on Statins for a number of years now. I have had Atorvastatin, pravastatin, Ezetimibe and every one of them caused me to have muscle weakness and pain, and unbearably severe cramps. I am now on Rosuvastatin, which is supposed to be the best of the Stains and is very expensive, hence GPs tend not to prescribe them. Also it raises the CK(Creatinine Kinase) levels in my blood way above the normal. it is a choice one has to make, stop the statins, or risk a heart attack or Stroke. i am going for the latter.


Silverlady
on 08/08/2021

@nineteen_gale 

it’s so frustrating as to all these medications having side affects I know there was heart trouble in my family and on my first blood test over 20 years ago my cholesterol was 8,2 so statins were the obvious answer at the time , maybe getting older but still ache and feel my muscles weakening ! Thank you for your reply it’s worth thinking about .


nineteen_gale
on 08/08/2021

@Silverlady‍ 

Are you still taking Statins now? Have you had your Lipid profile done? Do you know what your Cholesterol is at present? What Statins are you on, if you are on any, You could ask your GP to see if he/she could change it to Rosuvastatin. Do you suffer from night cramps? I get severe cramps. My GP sent me for a Doppler studies, and the nurse prescribed Support knee high stockings. Since I am wearing them, I am not getting many cramps. Its something you can consider if you do suffer from cramps. Good luck.

You will also like

What medications can cause hair loss?

What medications can cause hair loss?

Read the article
COVID-19: What are the

COVID-19: What are the "side effects" of wearing a mask?

Read the article
Sleep disorders: Carenity members share their experience!

Sleep disorders: Carenity members share their experience!

Read the article
The Psychological Benefits of Sharing in Community

The Psychological Benefits of Sharing in Community

Read the article

Most commented discussions